Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

September 8, 2021Alamance County, Randolph County, North Carolina

NWS Raleigh, NC issued this special weather statement at Sep 8, 2021, 4:49 PM EDT for Alamance County, Randolph County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2021, 4:49 PM EDT (20:49 UTC)
Expired
Sep 8, 2021, 5:45 PM EDT
In force
56 min
Issued by
NWS Raleigh, NC
Hail
0.25 in
Wind
40

Counties Alamance County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS82 KRAH 082049
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT Wed Sep 8 2021
 
NCZ022>024-039-040-082145-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
449 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of Alamance, southern
Orange, Randolph, southeastern Guilford and western Chatham Counties
through 545 PM EDT...

At 448 PM EDT, Doppler radar was tracking strong thunderstorms over 
Randolph county, including the strongest storm 8 miles northwest of 
Siler City, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
High Point, Chapel Hill, Burlington, Asheboro, Graham, Randleman,
Siler City, North Carolina Zoo, Carrboro and Mebane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3597 7900 3594 7900 3552 7949 3564 8006
      3584 8003 3621 7952
TIME...MOT...LOC 2048Z 219DEG 29KT 3579 7959 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

GIH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Sep 8, 3:44 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 8, 3:44 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
344 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A cold front will approach from the northwest this afternoon, then
move slowly southeast through central North Carolina tonight and
Thursday. Drier and cooler high pressure will build into the region
thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Wednesday...

Convection has started to develop over western NC and portions of
the Piedmont in response to a mid-level shortwave traversing through
the area from the southwest. Storm coverage should continue to
increase as we go into the evening hours and track eastward from the
Piedmont into the Coastal Plain. The main risks of the storms today
is locally damaging winds and hail. A low pressure system is
currently north of the Great Lakes, with a cold front draped south
of this system into the Ohio Valley, western Kentucky, and central
Arkansas. This front will slowly move south and east into western
North Carolina and central Virginia by tomorrow morning. Given large-
scale lift from an upper-level jet streak and the frontal boundary,
precipitation, transitioning to rain showers and embedded storms, is
expected during the late evening and overnight, with best coverage
along/east of US-1. Overnight lows will drop to the upper 60s to low
70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 330 PM Wednesday...

For Thursday, the front is expected to push through the Triad first
in the early afternoon, then across the Piedmont and Coastal Plain
in the late afternoon and evening hours. Ongoing clouds and chances
of rain showers are expected, especially along/east of US-1 during
the morning to early afternoon hours. As the front pushes through by
the evening hours, drier air will allow precipitation to taper off
from west to east. The chance of storms tomorrow is reduced given
less instability and cloud cover, favored largely over the Coastal
Plain. As for clouds, lowered highs on Thursday largely in the upper
70s to around 80 given clouds and rain chances, though overall
confidence not very high at the moment. This would be about 3-5
degrees below average. As the front pushes through Thursday night,
dewpoints will drop into the lower to upper 50s early Friday,
bringing in a much cooler airmass. Overnight lows Thursday night
were lowered  as a result to the mid to upper 50s with good
radiational cooling forecast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 PM Wednesday...

Upper-level troughing moving across the region on Friday will exit
east by late Saturday as upper-level ridging builds in from the west
early next week. By the middle of next week, the ridge flattens and
allows for zonal flow across the Carolinas. Surface high pressure
will build from the OH Valley on Friday across the Mid-Atlantic,
then linger across the Carolinas for early to mid-next week.

Northerly surface flow will maintain cold air advection on Friday,
limiting high temperature to the upper 70s N to mid-80s S, which is
a few degrees below seasonal normals. Lows Saturday morning will
again dip into the 50s, with lower-level thicknesses between 1380-
1385 m. Temperatures will be on the rise through early next week as
heights build and warm air advection returns. High will increase
into the upper 80s to low 90s by Monday, which is 5-10 degrees above
seasonal normals. The ridge will maintain the stable conditions and
dry weather this weekend into early next week, then precipitation
chances start to increase next Wednesday as the ridge aloft weakens
and moisture increases across the region.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 146 PM Wednesday...

VFR conditions are forecast to start the TAF period. Main challenge
with the forecast this evening and overnight is the timing of storm
coverage and resultant CIG/VIS during the overnight period. Guidance
in good agreement for scattered showers and storms to develop across
the TAF sites late this afternoon and evening. Storms would start
earlier at GSO/INT and later at FAY/RWI with an approach of a cold
front. The main storm threat is locally damaging winds and hail. The
latest forecast times the most likely period of storms across the
TAF sites. For late tonight and overnight, an approaching cold front
will lead to rain showers and embedded storms primarily at
RDU/FAY/RWI that may linger into the morning hours. As for CIG/VIS,
MVFR to IFR conditions are forecast, though confidence is not high.
It would appear the best chance of sub-VFR conditions will be at
RDU/FAY/RWI given the location of the cold front.

Outlook: Rain and some storms will move out of all TAF sites by 00z
Fri, with VFR conditions expected through Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/JJT
NEAR TERM...Kren/JJT
SHORT TERM...Kren/JJT
LONG TERM...JJT
AVIATION...Kren/JJT
Hazardous weather outlook, Sep 8, 3:53 AM EDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
353 AM EDT Wed Sep 8 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090800-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
353 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon into
the evening as a strong trough approaches from the northwest. A few
of the storms may become strong to locally severe. The main hazard is
expected to be local damaging wind gusts and isolated large hail.
Locally heavy rainfall is possible with some training of the stronger
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 2:51 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
251 PM EDT Wed Sep 8 2021

NCZ073-074-083-084-081945-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
251 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of northwestern Anson,
southwestern Montgomery, northwestern Richmond and Stanly Counties
through 345 PM EDT...

At 250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Unionville to Marshville. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albemarle, Ansonville, Plyler, Fairview In Union County, Polkton,
Locust, Norwood, Oakboro, Stanfield and Mount Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3542 8032 3520 7985 3490 8031 3519 8028
      3520 8030 3518 8031 3517 8035 3518 8037
      3517 8039 3517 8042 3516 8044 3516 8046
      3518 8048 3517 8049 3518 8051
TIME...MOT...LOC 1850Z 222DEG 19KT 3505 8050 3498 8035

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Green
Special weather statement, Sep 8, 3:11 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
311 PM EDT Wed Sep 8 2021

NCZ010-011-026-082000-
Franklin NC-Warren NC-Halifax NC-
311 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southeastern Warren,
west central Halifax and northeastern Franklin Counties through 400
PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Louisburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Louisburg, Macon, Centerville, Arcola, Ingleside, Medoc Mountain
State Park and Airlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 7782 3619 7796 3619 7797 3618 7798
      3620 7801 3613 7805 3603 7820 3615 7837
      3648 7807
TIME...MOT...LOC 1911Z 222DEG 19KT 3615 7823

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Green
Special weather statement, Sep 8, 3:56 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
356 PM EDT Wed Sep 8 2021

NCZ023-039-040-074>076-084-082045-
Richmond NC-Lee NC-Chatham NC-Alamance NC-Randolph NC-Montgomery NC-
Moore NC-
356 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of southwestern
Alamance, northwestern Moore, central Montgomery, northwestern
Richmond, southeastern Randolph, west central Lee and western Chatham
Counties through 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Seagrove to 9 miles south of
Troy. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Asheboro, Graham, Troy, Carthage, Siler City, North Carolina Zoo,
Biscoe, Goldston, Seagrove and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3590 7959 3590 7954 3594 7954 3604 7941
      3542 7928 3511 7989 3560 7998
TIME...MOT...LOC 1955Z 232DEG 33KT 3557 7992 3522 7985

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Green
Special weather statement, Sep 8, 3:58 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
358 PM EDT Wed Sep 8 2021

NCZ010-011-082045-
Warren NC-Halifax NC-
358 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of Warren and
northwestern Halifax Counties through 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warrenton to 13 miles south of Littleton.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke Rapids, Warrenton, Littleton, Weldon, Macon, Medoc Mountain
State Park, Lake Gaston, Southpointe And Morningstar Marinas, Arcola
and South Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3648 7765 3645 7763 3643 7759 3639 7755
      3638 7755 3618 7792 3619 7792 3619 7794
      3618 7795 3619 7797 3618 7798 3621 7801
      3622 7807 3637 7823 3654 7806 3654 7790
TIME...MOT...LOC 1958Z 227DEG 18KT 3637 7812 3625 7799

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Green
Special weather statement, Sep 8, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT Wed Sep 8 2021

NCZ022>024-039-040-082145-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
449 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of Alamance, southern
Orange, Randolph, southeastern Guilford and western Chatham Counties
through 545 PM EDT...

At 448 PM EDT, Doppler radar was tracking strong thunderstorms over
Randolph county, including the strongest storm 8 miles northwest of
Siler City, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
High Point, Chapel Hill, Burlington, Asheboro, Graham, Randleman,
Siler City, North Carolina Zoo, Carrboro and Mebane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3597 7900 3594 7900 3552 7949 3564 8006
      3584 8003 3621 7952
TIME...MOT...LOC 2048Z 219DEG 29KT 3579 7959

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:26 AM EDTSpecial Weather StatementRAHDavidson, Stanly64 min
Sep 8, 9:27 AM EDTSpecial Weather StatementRAHForsyth, Guilford63 min
Sep 8, 2:51 PM EDTSpecial Weather StatementRAHStanly54 min
Sep 8, 3:11 PM EDTSpecial Weather StatementRAHWarren49 min
Sep 8, 3:56 PM EDTSpecial Weather StatementRAHMontgomery, Randolph49 min
Sep 8, 3:58 PM EDTSpecial Weather StatementRAHWarren47 min
Sep 8, 4:50 PM EDTSpecial Weather StatementRAHWarren40 min
Sep 8, 5:19 PM EDTSpecial Weather StatementRAHWarren56 min
Sep 8, 5:20 PM EDTSpecial Weather StatementRAHCumberland55 min
Sep 8, 5:29 PM EDTSpecial Weather StatementRAHHoke, Richmond, Scotland61 min
Sep 8, 5:34 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Sampson41 min
Sep 8, 5:50 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Warren40 min
Sep 8, 6:11 PM EDTAreal Flood AdvisoryRAHAnson, Richmond3 hr
Sep 8, 6:12 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson, Wayne37 min
Sep 8, 6:19 PM EDTSpecial Weather StatementRAHLee, Moore56 min
Sep 8, 6:27 PM EDTAreal Flood AdvisoryRAHFranklin, Warren3 hr
Sep 8, 6:28 PM EDTSpecial Weather StatementRAHVance62 min
Sep 8, 7:07 PM EDTSpecial Weather StatementRAHWarren38 min
Sep 8, 7:17 PM EDTSpecial Weather StatementRAHWake58 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.